Thyroid Disorders Community
Very high TSH, very low T4
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Very high TSH, very low T4

Hey!
My mother went to doctor, because she feels tired, sad and weak all the time. She is 50, so as I read it is not rare in that age, sometimes its connected to the thyroid gland.
The results are:
TSH is really high, 64. It should be between 0,3 and 4,2
And free T4 is really low. That is only 3. It should be between 12 and 22.
How badly should I be worried? (of course without showing it... the last thing I want is her going crazy about it. I also read she needs to stay calm...)
Blank
Avatar_f_tn
If it's going to take a while for her to get in to see an endo, perhaps you could persuade her PCP to start her on meds?  If he told her to see an endo in the next few days, he might be cooperative about prescribing a starting dose of meds if there's no way to see an endo for several weeks or months.

She does need to be on meds, but be calm!  It would be best to start on meds as soon as possible, but there is no imminent danger if you have to wait. It takes months, years or decades for the thyroid function to get that bad, so this is not a new condition.  She's been living with it for a while, and, though inconvenient and she'd like to get on meds and start feeling better, it's not a life or death situation.  

You said your mother was 50, and if you are over 50, have been hypo for longer than a few months or have a history of heart arrhythmia, Synthroid's website says the starting dose of levothyroxine should be 12.5-25 mcg, increasing as needed and tolerated.  You can take a look at the Synthroid website for further info on dosing.

It takes each dose change 4-6 weeks to reach its full potential in your blood.  So, when meds are being actively adjusted, more blood work should be ordered at 4-5 weeks, symptoms should be re-evaluated, and you adjust based on those.  It's a process that can be time-consuming, but the down side of starting on too high a dose or increasing too rapidly is swinging over to being hyper (overmedicated), which is even less pleasant than being hypo.

See what you can do about getting your mother started toward feeling better, but be calm.  My TSH was higher than hers, and my FT4 lower when I was diagnosed.  I was happy for the diagnosis, didn't feel well at all (understatement), but she needs you to be calm.  

I don't know the situation in Hungary, but there is one more thyroid test, FT3, that should be run every time thyroid labs are drawn.  In most places (everywhere, really), it can be hard to get doctors to order it.  Next time she has labs, ask for it...it can't hurt to ask.  

5 Comments Post a Comment
Blank
Avatar_f_tn
She desperately needs to be on meds.  I'm sure she feels terrible, but hypothyroidism is treatable.  Has her doctor suggested meds?  If so, what dose is he starting her on?

Sixty-four is a high TSH...about what mine was when I was diagnosed.  FT4 is extremely low.  For many reasons FT4 ranges are severely flawed, and many of us find that FT4 has to be about midrange before symptoms are relieved.  So, being that far below range is even worse than it sounds.  It needs to be treated, and she will feel much better once she gets on meds and they're adjusted properly (often takes a few adjustments at 6-8 week intervals).

How worried should you be?  The problem needs to be addressed promptly, but hypo is not something that kills you quickly (you only wish it had!).  In fact, it very rarely kills anyone.  It's a chronic, life-long condition.  

Are you in U.K. or Aus?  
Blank
Avatar_m_tn
She did not get any meds yet, she just got the results today, went to the regular physician. The doctor told her to visit an endochrinologist, but those doctors keep you waiting really long time in this country... and she needs to get meds ASAP. The doctor told her to visit the endochrinologist in the next few days, NOT weeks... so I bet the situation is really bad.
Ahh, problem is, im in middle-Europe, Hungary.
The health care system in this country is terrible, more likely critical in my opinion... People wait for diagnostics way too long...
Thank you for your answer by the way! :)
Blank
Avatar_f_tn
If it's going to take a while for her to get in to see an endo, perhaps you could persuade her PCP to start her on meds?  If he told her to see an endo in the next few days, he might be cooperative about prescribing a starting dose of meds if there's no way to see an endo for several weeks or months.

She does need to be on meds, but be calm!  It would be best to start on meds as soon as possible, but there is no imminent danger if you have to wait. It takes months, years or decades for the thyroid function to get that bad, so this is not a new condition.  She's been living with it for a while, and, though inconvenient and she'd like to get on meds and start feeling better, it's not a life or death situation.  

You said your mother was 50, and if you are over 50, have been hypo for longer than a few months or have a history of heart arrhythmia, Synthroid's website says the starting dose of levothyroxine should be 12.5-25 mcg, increasing as needed and tolerated.  You can take a look at the Synthroid website for further info on dosing.

It takes each dose change 4-6 weeks to reach its full potential in your blood.  So, when meds are being actively adjusted, more blood work should be ordered at 4-5 weeks, symptoms should be re-evaluated, and you adjust based on those.  It's a process that can be time-consuming, but the down side of starting on too high a dose or increasing too rapidly is swinging over to being hyper (overmedicated), which is even less pleasant than being hypo.

See what you can do about getting your mother started toward feeling better, but be calm.  My TSH was higher than hers, and my FT4 lower when I was diagnosed.  I was happy for the diagnosis, didn't feel well at all (understatement), but she needs you to be calm.  

I don't know the situation in Hungary, but there is one more thyroid test, FT3, that should be run every time thyroid labs are drawn.  In most places (everywhere, really), it can be hard to get doctors to order it.  Next time she has labs, ask for it...it can't hurt to ask.  

Blank
Avatar_m_tn
She finally got meds as you suggested. :)
She'll visit an endo in August. Fortunately, there is one doctor who is willing to give an early appointment.
The meds she got is called L-thyroxin henning 50mcg. They told her to take 1 every day. Isnt that too much? You mentioned it should be only 12,5-25mcg.
I will see what I can do about the FT3 test!
Thanks again! :)
Blank
Avatar_f_tn
Individual reactions to meds vary a lot.

MOST people would probably be fine on 50 mcg.  My doctor started me on 88 mcg, even though I fit ALL the criteria for starting much lower.  I'm also generally sensitive to all meds.  So, I had an awful time for a while.  In addition to being over 50 and having been hypo for a long time, I also have a congenital heart arrhythmia, so the triple whammy.

Read the dosing instructions on the Synthroid (Synthroid is just a brand name of L-thyroxine, also called levothyroxine) and see what you think.  She could break those 50s in half and take 25 for a couple of weeks to get her body used to having the hormones available again, then increase if she tolerates the 25 well.  I tend to be conservative on starting doses and increases since the hyper symptoms you can get from starting too high or increasing too fast are really unpleasant.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
657231_tn?1390151580
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI